Washington, 2011Flooding in Washington, May 26 to 28, 2011
May 26 to 28, 2011 · NWS OTX · 2 events in 1 county or zone
A combination of warm temperatures and series of wet storm systems brought rises to many rivers, creeks, and streams across portions of Northeast Washington. Many of the already swollen basins overflowed their banks and flooded roadways, driveways, and fields.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of warm temperatures and series of wet storm systems brought rises to many rivers, creeks, and streams across portions of Northeast Washington. Many of the already swollen basins overflowed their banks and flooded roadways, driveways, and fields.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 26, 3:50 AM PST, 2 hours 10 minutes earlier.
Area forecast discussion, May 26, 3:50 AM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
450 AM PDT THU MAY 26 2011
.SYNOPSIS...
COOLER THAN NORMAL AND UNSETTLED CONDITIONS WILL CONTINUE THROUGH
THE WEEKEND WITH A CHANCE OF AT LEAST MOUNTAIN SHOWERS ALMOST
EVERY DAY. A STRONG WEATHER SYSTEM PASSAGE WILL RESULT IN
WIDESPREAD RAIN AND MOUNTAIN SNOW THROUGH THE MORNING HOURS TODAY
OVER NORTHERN WASHINGTON AND THE IDAHO PANHANDLE. MORE SHOWERS
ARE EXPECTED FRIDAY INTO THE BEGINNING OF NEXT WEEK AS NEARBY LOW
PRESSURE SYSTEMS CONTINUE TO PASS NEAR OR THROUGH THE REGION. THIS
CYCLE WILL EXTEND INTO MID WEEK.
&&
.DISCUSSION...
TODAY AND TONIGHT...AS OF 2 AM...WATER VAPOR SATELLITE INDICATED A
STRONG VORT MAX MOVING ACROSS EASTERN OREGON AND MOVING TOWARDS
CENTRAL IDAHO. STRONG LIFT ON THE NORTH SIDE OF THIS FEATURE WAS
RESULTING IN WIDESPREAD MODERATE TO HEAVY RAIN FROM OMAK TO
RITZVILLE TO THE BLUE MOUNTAINS AND POINT EAST. RADAR TRENDS
INDICATE THAT THIS BAND OF RAIN WILL SLOWLY MOVE ITS WAY NORTHEAST
THROUGH THE MORNING HOURS. IN THE MOUNTAINS...SNOW LEVELS WILL
CONTINUE TO LOWER INTO THE MORNING HOURS AS A STRONG WESTERLY JET
AT 850MB BRINGS COLDER AIR INTO THE AREA. BY SUNRISE...SNOW LEVELS
WILL FALL TO 3000-4000 FEET FROM THE BLUE MOUNTAINS TO THE CENTRAL
PANHANDLE MOUNTAINS. THEN DURING THE EARLY TO MID MORNING HOURS
SNOW LEVELS WILL FALL TO NEAR 4000 FEET FOR THE OKANOGAN HIGHLANDS
EXTENDING EAST TO THE NORTH IDAHO PANHANDLE. MODELS CONTINUE TO
SUGGEST A QUARTER TO A HALF INCH OF QPF AFTER THE COLDER AIR
ARRIVES SO WINTER STORM WARNINGS REMAIN IN PLACE ABOVE 4000 FEET
USING LATE SEASON CRITERIA...WITH 3 TO 5 INCHES EXPECTED.
THEN BY THE AFTERNOON THE ONLY AREAS EXPECTED TO STILL REMAIN WITH
STEADY RAIN/MOUNTAIN SNOW WILL BE FROM COLVILLE TO SANDPOINT AND
POINTS NORTHEAST...WITH PRECIPITATION TAPERING OFF TO
ISOLATED/SCATTERED SHOWERS ELSEWHERE. THEN FOR TONIGHT THE AREA
BECOMES IN BETWEEN FEATURES AS THE SYSTEM THAT COMES THROUGH
TONIGHT MOVES FURTHER AWAY AND THE NEXT WAVE MOVES TOWARDS THE
CASCADES. THUS WHILE SOME SHOWERS WILL LINGER INTO TONIGHT
ESPECIALLY IN THE MOUNTAINS...PRECIP AMOUNTS WILL BE LIGHT.
A TIGHT PRESSURE GRADIENT EXISTS OVER THE AREA THIS MORNING WITH
PDX-GEG PRESSURE GRADIENT AS OF 2 AM AT 13.8MB. MODELS ARE IN GOOD
AGREEMENT THAT THE GRADIENT WILL WEAKEN INTO TODAY AS THE SURFACE
TROUGH OVER WESTERN MONTANA THIS MORNING MOVES EAST. HOWEVER 850MB
WINDS OF 20-25 KTS AND GOOD MIXING POTENTIAL TODAY WILL LEAD TO
BREEZY WINDS INTO THE AFTERNOON.
ADDITIONAL RAINFALL AND SOME SNOW MELT WILL LEAD TO FURTHER RISES
ON AREA RIVERS AND STREAMS OVER THE NEXT COUPLE DAYS. SEVERAL
FLOOD WARNINGS AND WATCHES REMAIN IN EFFECT FOR THE INLAND
NORTHWEST. JW
FRIDAY THROUGH MEMORIAL DAY...THE FORECAST FOR THE HOLIDAY
WEEKEND REMAINS ESSENTIALLY UNCHANGED AS THE PRESENCE OF A
LONGWAVE TROUGH OVER THE WESTERN CONUS KEEPS TEMPERATURES BELOW
NORMAL WITH POTENTIAL FOR SHOWERS JUST ABOUT EACH DAY. SHOWERS ON
FRIDAY WILL PRIMARILY BE DRIVEN BY ANOTHER WEAK FRONT LIFTING IN
FROM THE SOUTHWEST AS WELL AS CONTINUED UPSLOPING FLOW INTO THE
NORTHERN AND EASTERN MOUNTAINS WITH THE HEAVIER RAINFALL AMTS
FOCUSING ON THE LATTER. BY SATURDAY...ANOTHER CLOSED LOW WILL DROP
INTO THE LONGWAVE TROUGH SINKING THE BASE OF THE TROUGH INTO
SOUTHERN CA AND DRAGGING THE FRONT BACK THROUGH THE REGION FROM
NORTH TO SOUTH. THIS WILL KEEP ABUNDANT CLOUD COVER OVER THE
REGION WITH A CONTINUED THREAT FOR LIGHT SHOWER ACTIVITY. AREAS
WHERE SUN DOES PEAK THROUGH MAY SEE A FEW HEAVIER SHOWERS WITH
AMTS UPWARD NEAR A TENTH. WE WILL BETWEEN SYNOPTIC 500H LOWS ON
SUNDAY UNDER THE PRESENCE OF SHORTWAVE RIDGING. IF THE SFC
DEWPOINTS VIA THE GFS STAND ACCURATE...WHICH ARE FCST TO BE IN THE
MID 40'S TO LOWER 50'S...THE ADDED SOLAR INSOLATION FROM THE WEAK
SUBSIDENCE ALOFT WILL INCREASE THE THREAT FOR AFTN SHWRS WITH
ISOLATED THUNDERSTORMS. THE NAM/SREF ARE BIT MORE BELIEVABLE BUT
STILL HAVE DEWPOINTS IN THE LOWER 40'S...ESPECIALLY ACROSS THE
NORTHERN MTNS. WITH THAT SAID...IT STILL LOOKS PROMISING FOR
ISOLATED TO SCATTERED SHOWERS SUNDAY...ESPECIALLY GIVEN THE
WEAK SUBSIDENCE ALOFT AND BETTER CHANCE FOR A FEW HOURS OF SUNSHINE.
BY MONDAY INTO TUESDAY... ANOTHER DEEP LOW DROPS TOWARD THE COAST
WITH A VORT MAX SWINGING ARND ITS NE QUADRANT LIFTING ANOTHER
FRONT THROUGH THE REGION. E/SE FLOW AHEAD OF THE FRONT WILL FOCUS
THE PRECIPITATION THREAT TOWARD THE CASCADES THEN BEGIN TO SPREAD
TOWARD THE N AND E MONDAY NT AND TUESDAY. THE EC HAS COME IN
BETTER LINE WITH THE GFS/GEM ON THIS IDEA AND POPS REMAIN IN THE
CHANCE CATEGORY WITH ADDITIONAL INCREASES LIKELY AS THE TIMING
BECOMES MORE REFINED. TEMPERATURES OVER THE WEEKEND WILL REMAIN IN
THE UPPER 50'S TO 60'S FOR MOST VALLEYS WITH THE POTENTIAL FOR MID
TO UPPER 60'S...MAYBE LOW 70'S ON MONDAY FOR THE EASTERN TWO-
THIRDS OF THE CWA WHILE CLOUDS THICKEN TOWARD THE CASCADES AND SW
BASIN...VERY SIMILAR TO THIS PAST WEDNESDAY.
TUESDAY NT THROUGH FRIDAY...THE UPPER-LEVEL TROUGH WILL REMAIN
STATIONARY OVER THE WEST KEEPING THE COOL...UNSETTLED PATTERN
ONGOING. GEM/GEFS/GFS KEEP THE CENTER OF THE TROUGH OVER THE
INLAND NW WHILE THE EC IS A TOUCH OFF THE COAST...LEANING TOWARD
A WARMER SOUTHERLY FLOW REGIME. GIVEN THE UNCERTAINTY AND BACK N
FORTH OF EACH MODEL RUN...WILL HOLD OFF ON MAJOR CHANGES BUT BEGIN
TO SHOW A FEW DEGREES OF WARMING AND SLIGHT DECREASE IN POPS
TOWARD CLIMO. /SB
&&
.AVIATION...
12Z TAFS...A BAND OF RAIN IMPACTING AREAS EAST OF A LINE FROM OMAK
TO PULLMAN WILL GRADUALLY MOVE NORTHEAST THROUGH THE MORNING. THIS
WILL KEEP IFR AND MVFR CONDITIONS PERSISTING AT
KGEG/KSFF/KCOE/KPUW/KLWS THROUGH MOST OF THE MORNING WITH THE
QUICKEST IMPROVEMENT EXPECTED AT KPUW AS DRIER AIR FROM THE TRI
CITES MOVES EAST INTO THE AREA. A TIGHT PRESSURE GRADIENT WILL LEAD
TO GUSTY WINDS THROUGH 03Z THIS EVENING. FOR KMWH/KEAT...DRIER AIR
HAS ALREADY MOVED INTO THE AREA WITH VFR CONDITIONS EXPECTED TO
CONTINUE THROUGH 12Z FRIDAY. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 55 40 55 39 54 40 / 90 30 60 60 40 30
COEUR D'ALENE 52 40 52 39 52 39 / 100 40 70 70 40 40
PULLMAN 54 40 52 37 53 38 / 50 30 40 40 40 40
LEWISTON 59 45 58 42 59 44 / 30 20 30 40 50 50
COLVILLE 55 42 59 41 60 41 / 100 50 60 60 50 50
SANDPOINT 49 41 52 40 52 39 / 100 60 80 80 60 60
KELLOGG 45 37 47 36 48 36 / 100 50 70 70 60 60
MOSES LAKE 65 42 62 40 63 41 / 20 20 20 20 20 20
WENATCHEE 64 44 62 44 62 44 / 20 20 20 20 20 20
OMAK 61 38 61 41 63 42 / 80 10 20 50 50 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 11 AM PDT THIS MORNING ABOVE 4000
FEET FOR THE CENTRAL PANHANDLE MOUNTAINS...NORTHERN
PANHANDLE.
WA...WINTER STORM WARNING UNTIL 11 AM PDT THIS MORNING ABOVE 4000
FEET FOR THE NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS.
&&Hazardous weather outlook, May 26, 5:14 AM PST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PDT THU MAY 26 2011
IDZ002-003-026-WAZ031-032-036-042-043-271315-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
SPOKANE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
614 AM PDT THU MAY 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SEVERAL RIVERS WILL CONTINUE TO RUN HIGH DUE TO RUNOFF FROM ABOVE
AVERAGE SNOW PACK IN THE MOUNTAINS AS WELL AS RECENT RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERAL RIVERS WILL CONTINUE TO RUN HIGH DUE TO RUNOFF FROM ABOVE
AVERAGE SNOW PACK IN THE MOUNTAINS AS WELL AS RECENT RAINFALL.
ADDITIONAL SHOWER ACTIVITY THIS WEEKEND AND NEXT WEEK WILL ALSO
CONTRIBUTE TO RIVER RISES.
IDZ001-004-WAZ037-038-271315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
614 AM PDT THU MAY 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THE SPRING MELT WILL CONTINUE OVER THE MOUNTAINS OF THE INLAND
NORTHWEST...AND RIVERS WILL BE HIGH FOR TODAY AND TONIGHT. RECENT
RAINFALL WILL ALSO CONTRIBUTE TO RIVER RISES.
SNOW LEVELS THURSDAY MORNING WILL LOWER TO BETWEEN 3000 AND 4000
FEET RESULTING IN THE POTENTIAL FOR BRIEF BURST OF SIGNIFICANT
SNOWFALL OF 3 TO 5 INCHES ABOVE 4000 FEET.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE SPRING MELT WILL CONTINUE OVER THE MOUNTAINS OF THE INLAND
NORTHWEST...AND RIVERS WILL REMAIN HIGH. RECENT RAINFALL AND
ADDITIONAL SHOWER ACTIVITY THIS WEEKEND AND NEXT WEEK WILL ALSO
CONTRIBUTE TO RIVER RISES.
IDZ027-WAZ033>035-041-044-271315-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
WATERVILLE PLATEAU-
614 AM PDT THU MAY 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Flood, Stevens
- When
- May 26, 6:00 AM PST to May 28, 10:00 PM PST
- Where
- Stevens County, 0.41 mi NNE of Chewelah to 0.24 mi NNE of Chewelah
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 48.286, -117.717
Chewelah Creek flowed out of its banks on May 26th flooding portions of Highway 395, Lincoln Street, and Chewelah City Park. Water had dropped significantly by the |evening of May 28th with only some residual standing water on Lincoln Street. Damage estimates were only for the park and playground equipment.
Flood, Stevens
- When
- May 26, 3:00 PM PST to May 28, 12:00 PM PST
- Where
- Stevens County, 1.54 mi WSW of Leadpoint to 4.7 mi SSW of Leadpoint
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Trained Spotter
- Coordinates
- 48.892, -117.611
The north end of Deep Lake overflowed its banks flooding portions of Deep Lake Boundary Road with six inches of water. Since May 26th, small creeks flowing into the lake have spilled out of their banks and flooded several fields and driveways leading to homes in the area. No property damage has been reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 26 to 27, 20113 deaths · $4.8 million · 4.25 in hail · 68 events
- Tornado and Hail in Louisiana, May 26, 20114 injured · $405,000 · EF3 · 11 events
- Tornadoes and Flash Flood in Pennsylvania, May 26, 201110 injured · $644,000 · EF1 · 72 events
- Flash Flooding and Flood in Vermont, May 26 to 27, 2011$11 million · 2.5 in hail · 83 events
- Tornado and Hail in Pennsylvania, May 26, 2011$395,000 · EF1 · 9 events
- Flash Flooding and Flood in New Hampshire, May 26 to 27, 2011$1.1 million · 8 events
- Tornado and Hail in Pennsylvania, May 26, 2011$103,000 · EF1 · 24 events
- Flash Flood and Hail in Virginia, May 26, 2011$195,000 · 1.75 in hail · 34 events
- Tornado and Damaging Winds in Tennessee, May 26, 2011$243,000 · EF0 · 14 events
- Flood in Washington, May 26 to 31, 2011$300,000 · 1 event
- Hail and Damaging Winds in Maryland, May 26, 2011$36,000 · 2.75 in hail · 38 events
- Damaging Winds in Pennsylvania, May 26, 2011$55,000 · 50 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306728, 306194.